Iowa, 2018Tornadoes and Flooding in Iowa, October 8 to 10, 2018
October 8 to 10, 2018 · NWS DMX · 21 events in 9 counties and zones
Tornadoes made an October appearance along with other strong storms and heavy rainfall as a number of conditions came together. A frontal boundary stalled out across Iowa, situated from southwest to northeast, roughly cutting the state in half.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $365,000
- Crop damage
- $203,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornadoes made an October appearance along with other strong storms and heavy rainfall as a number of conditions came together. A frontal boundary stalled out across Iowa, situated from southwest to northeast, roughly cutting the state in half. Dew points were on the high side given the time of the year, in the upper 60s to low 70s, yielding low lifted condensation levels. In addition, low level turning resulted in 0-1km SRH values of 100-200+ m2/s2 within an environment of 1000+ J/kg SBCAPE. With all of that in play, a pair of tornadoes were confirmed during the evening hours, before giving way to predominantly sub-severe storms and heavy rainfall. Heavy rainfall conditions were bolstered by strong 850mb/moisture flow throughout the event with precipitable water values approaching 1.5 to 1.75 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 8, 4:53 AM CST, 1 hour earlier.
Area forecast discussion, Oct 8, 4:53 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
553 AM CDT Mon Oct 8 2018
.SHORT TERM.../Today through Tonight/
Issued at 353 AM CDT Mon Oct 8 2018
Trying to pin down POP trends and QPF is the primary forecast
challenge today and tonight. Currently a cluster of intense
thunderstorms is moving across our southeastern and eastern
counties, while further west light rain blankets most of the rest
of the forecast area. As a surface low pressure center gradually
develops over the southern High Plains today and tonight, an
inverted surface trough/cold front will steadily sharpen extending
from eastern Kansas up across western Iowa. This will focus most
of the rainfall later today and tonight into our
western/northwestern half or so, with the rain in the
east/southeast diminishing after late morning. Have continued to
trend POPs this way, but maintained at least chance POPs in the
east/southeast due to the ease with which precipitation can be
generated in this very moist and generally unstable regime. We
could also end up with quite a temperature gradient today as our
northwestern counties up by Estherville will remain on the cool
side of the developing front in clouds and rain, while our
southeast down by Ottumwa may see a respite from the rain and
significant warm air/moisture advection pushing temperatures up
toward 80 degrees. Given the degree of warming and associated
increase in instability, if thunderstorms do redevelop east of the
front this afternoon/evening there may be a low risk of severe
weather in the form of strong wind gusts, however this threat
is conditional and marginal. Of greater concern is the continued
and increasing potential for areal and river flooding, which is
covered by the watch going into effect for nearly the entire
forecast area.
.LONG TERM.../Tuesday through Sunday/
Issued at 353 AM CDT Mon Oct 8 2018
From Tuesday through Wednesday the large western U.S. 500 mb
trough that has been parked over the Rockies for the last several
days will finally eject eastward across the Midwest. This will
mercifully bring an end to the persistently wet weather and threat
of heavy rain/flooding by Wednesday. However, before that occurs
Tuesday and Tuesday night will continue to be exceptionally wet.
The cold front/surface trough discussed in the short term section
above will gradually shift eastward across our forecast area on
Tuesday into Tuesday night, resulting in a shift and expansion of
the flooding threat eventually affecting the entire area. As the
surface low over the High Plains ejects northeastward along the
frontal boundary in advance of the mid-level trough, it will
provide increased forcing for vertical ascent coincident with peak
heating on Tuesday afternoon/evening. Along and east of the front
where instability is maximized, this will lead to a threat of
severe weather, primarily strong winds, in addition to the
flooding threat. This will make for an active and hazardous
weather period on Tuesday into Tuesday night, with multiple
threats possible. Have maintained high POPs and robust QPF through
this period but primary message is the widespread flooding threat
and slight risk of severe weather.
The cold front will sweep across Iowa from west to east late
Tuesday night and Wednesday morning, finally scouring out the rain
and warm/humid airmass and bringing a notable change in sensible
weather as autumn truly takes hold for the remainder of the long
term forecast period. Temperatures will be significantly cooler
from late Wednesday onward, with daily highs in the 40s and 50s
and overnight lows in the 30s through the weekend. Frost and
freezing temperatures will be likely on several of these mornings,
especially across northern Iowa. Rain chances will also return to
the forecast at times, mainly on Friday and perhaps Saturday, but
contrary to the early week inundation any rain that does fall late
in the week will be light and of little to no consequence.
&&
.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 550 AM CDT Mon Oct 8 2018
Northwestern IA, including FOD/MCW, will remain socked in with IFR
or lower MVFR ceilings through the TAF period. Further southeast
OTM will break out with VFR conditions by 18Z and thereafter for
the remainder of the TAF period. In between, DSM/ALO will be on
the proverbial edge with IFR ceilings this morning likely rising
to MVFR by around midday. Meanwhile widespread showers and
isolated thunderstorms will move across the area at times, mainly
this morning and again tonight. Have handled with prevailing -SHRA
or VCSH but updates/amendments may be necessary as areas of
heavier rain move through the area, reducing visibility to below
4SM at times.
&&
.HYDROLOGY...
Issued at 353 AM CDT Mon Oct 8 2018
Intense thunderstorms are moving across southeastern/eastern Iowa
early this morning and additional rainfall is expected in this
area today, before the heaviest rain axis shifts more to
northwestern Iowa by tonight, then back eastward across the
forecast area on Tuesday and Tuesday night. Widespread heavy
rainfall of 2 to 4 inches is expected across most of the area
over the next 48 hours or so, excepting the far southeast. Given
that most areas are already saturated and seeing areal flooding,
ponding, and/or river/stream rises, the additional rainfall will
lead to increasingly widespread areal/river flooding issues. In
light of this, and especially with Poweshiek/Mahaska/Marion having
taken heavy rainfall a day or two ago and getting another round
at the current time, have expanded the flood watch into those
areas as well as our south central and southwestern counties.
There is also a flash flooding threat over the next couple days,
but it appears more localized and dependent on the location of
heavier thunderstorm cores where rainfall rates will be maximized.
For most of the area the high total rainfall amounts will
generally be long-duration and more of a threat for gradual
inundation than flash flooding.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>084-092>094.
&&
SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
HYDROLOGY...Lee
Hazardous weather outlook, Oct 8, 3:21 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
421 AM CDT Mon Oct 8 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-090930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
421 AM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Areas of heavy rainfall are possible today and tonight. Reference
the Flood Watch for additional details. In additional, isolated
severe storms are possible this afternoon and evening. Damaging
wind gusts are the primary threat.
A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heavy rainfall will remain possible through Tuesday night. A
slight risk for severe weather is forecast for Tuesday afternoon
and evening. Damaging wind gusts are the primary threat.
A Flood Watch remains in effect for the area through Tuesday night
in addition to other localized River Flood Watches. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for flooding and heavy rain reports through
Tuesday night.
IAZ085-086-095>097-090930-
Monroe-Wapello-Wayne-Appanoose-Davis-
421 AM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Showers and thunderstorms are possible today and tonight. Locally
heavy rainfall and and isolated severe storm are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periodic showers and a few thunderstorms are forecast through
early Wednesday. The primary threat is locally heavy rainfall
which may lead to overland flooding, ponding water and even
localized flash flooding. There is a Slight Risk of severe storms
Tuesday afternoon and evening with the primary threat being
damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for flooding and heavy rain reports and
possible severe weather late Tuesday.
Event by event
10 heavy rain, 7 flood, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Decatur
- When
- October 8, 5:53 AM CST to October 9, 5:53 AM CST
- Where
- Decatur County, (30i)lamoni Muni Arp
- Reported by
- ASOS
- Coordinates
- 40.630, -93.900
Lamoni Municipal Airport ASOS recorded heavy rainfall of 2.65 inches over the last 24 hours.
Heavy Rain, Lucas
- When
- October 8, 5:55 AM CST to October 9, 5:55 AM CST
- Where
- Lucas County, 0.52 mi E of Chariton Muni Arpt
- Reported by
- AWOS
- Coordinates
- 41.020, -93.360
Chariton Municipal Airport recorded heavy rainfall of 2.72 inches over the last 24 hours.
Heavy Rain, Appanoose
- When
- October 8, 6:00 AM CST to 9:30 PM CST
- Where
- Appanoose County, 0.52 mi W of Udell
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -92.740
Trained spotter reported heavy rainfall of 2 inches from 6 am to 1030 pm local time.
Heavy Rain, Marion
- When
- October 8, 6:00 AM CST to October 9, 6:00 AM CST
- Where
- Marion County, Columbia
- Reported by
- COOP Observer
- Coordinates
- 41.180, -93.150
Coop observer recorded heavy rainfall of 3.40 inches over the last 24 hours.
Heavy Rain, Decatur
- When
- October 8, 6:00 AM CST to October 9, 6:00 AM CST
- Where
- Decatur County, 1.05 mi W of Lamoni
- Reported by
- COOP Observer
- Coordinates
- 40.620, -93.950
Coop observer recorded heavy rainfall of 2.88 inches over the last 24 hours.
Heavy Rain, Marion
- When
- October 8, 7:00 AM CST to October 9, 7:00 AM CST
- Where
- Marion County, 1.48 mi NNW of Knoxville Arpt
- Reported by
- COOP Observer
- Coordinates
- 41.320, -93.130
Coop observer recorded heavy rainfall of 4.25 inches over the last 24 hours.
Heavy Rain, Poweshiek
- When
- October 8, 8:00 AM CST to October 9, 8:00 AM CST
- Where
- Poweshiek County, Grinnell
- Reported by
- CoCoRaHS
- Coordinates
- 41.750, -92.730
CoCoRaHS observer recorded heavy rainfall of 2.89 inches over the last 24 hours.
Heavy Rain, Marion
- When
- October 8, 8:00 AM CST to October 9, 8:00 AM CST
- Where
- Marion County, 2.59 mi SW of Pella Muni Arpt
- Reported by
- Mesonet
- Coordinates
- 41.370, -92.980
Lake Red Rock mesonet station recorded heavy rainfall of 3.06 inches over the last 24 hours.
Heavy Rain, Marion
- When
- October 8, 8:15 AM CST to October 9, 8:15 AM CST
- Where
- Marion County, 2.08 mi SW of Flagler
- Reported by
- Mesonet
- Coordinates
- 41.300, -93.050
Mesonet station southeast of Knoxville recorded heavy rainfall of 3.01 inches over the last 24 hours.
Heavy Rain, Marion
- When
- October 8, 8:26 AM CST to October 9, 8:26 AM CST
- Where
- Marion County, 0.69 mi N of Pella
- Reported by
- Mesonet
- Coordinates
- 41.430, -92.930
Mesonet station just north-northwest of Pella recorded heavy rainfall of 2.76 inches over the last 24 hours.
Flood, Mahaska
- When
- October 8, 8:41 AM CST to October 9, 9:00 AM CST
- Where
- Mahaska County, 1.7 mi ESE of Evans to 1.85 mi ENE of Beacon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.290, -92.700
Iowa DOT reported Highway 92 closed due to brief flooding near Muchakinock Creek.
Tornado, Guthrie
- When
- October 8, 5:22 PM CST to 5:32 PM CST
- Where
- Guthrie County, 3.89 mi SSE of Bagley to 1.14 mi SE of Jamaica
- Rating
- EF0
- Path length
- 5.91 mi
- Path width
- 100 yd
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.797, -94.406
QLCS tornado developed along the leading edge of the convection in northeast rural Guthrie County. The tornado remained in cropland for its entire path producing plenty of crop damage along with topping trees in a few different groves. The path was initially narrow but broadened as it continued northeast. Only toward the end of the track did it narrow once more. Damage path was also visible on high resolution satellite imagery.
Thunderstorm Wind, Clarke
- When
- October 8, 6:38 PM CST
- Where
- Clarke County, 1.25 mi ESE of Osceola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.020, -93.760
Iowa DOT passed along a report of a tree blocking one lane along Highway 69 south of Osceola. The tree was too big to move by hand. This is a delayed report.
Tornado, Clarke
- When
- October 8, 6:53 PM CST to 7:01 PM CST
- Where
- Clarke County, 3.59 mi N of Woodburn to 5.31 mi E of Liberty
- Rating
- EF1
- Path length
- 4.92 mi
- Path width
- 250 yd
- Property damage
- $15,000
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.072, -93.609
The tornado developed south of McComb Street between 330th Avenue and 305th Avenue. The tornado moved northeast across cropland and timberland producing EF1 damage at a old farmstead at the west end of Norman Street. Additional crop damage was noted near the intersection of Pacific Street and 330th Avenue. North of Pacific Street along 330th Avenue, extensive EF1 damage was noted to trees and a mobile home which had the midsection of the structure crushed by a falling tree branch. Additional tree and outbuilding damage was noted to a farmstead just to the north. The remainder of the path was in rural areas with little additional damage.
Thunderstorm Wind, Mahaska
- When
- October 8, 8:50 PM CST
- Where
- Mahaska County, 0.49 mi SSW of Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.463, -92.802
Six to 10 inches branches down from a tree in town. An off-duty NWS employee was traveling through town the day after the storm and say the branches down.
Flood, Decatur
- When
- October 9, 7:00 AM CST to October 10, 12:45 AM CST
- Where
- Decatur County, 1.88 mi WSW of Westerville to 2.92 mi SSE of Van Wert
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.838, -93.982
Emergency manager reported two roads closed across the county due to culvert failure and approximately 10 culverts damaged from flooding.
Flood, Lucas
- When
- October 9, 12:06 PM CST to October 10, 12:45 AM CST
- Where
- Lucas County, 1.07 mi NW of Derby to 1.5 mi E of Lucas
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.939, -93.466
Iowa DOT reported US 65 closed due to flooding between County Road H50 and US 34.
Flood, Marion
- When
- October 9, 3:09 PM CST to October 10, 12:45 AM CST
- Where
- Marion County, 2.37 mi SE of Knoxville to 2.16 mi WNW of Pershing
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.298, -93.065
Iowa DOT reported Highway 5 closed in both directions due to water over the road from English Creek, southeast of Knoxville.
Flood, Poweshiek
- When
- October 9, 5:00 PM CST to October 10, 12:45 AM CST
- Where
- Poweshiek County, 5 mi N of Grinnell to 1.17 mi ESE of Sheridan
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.822, -92.730
Emergency manager reported water over a few gravel roads near Grinnell north of Interstate 80 and other county roads closed near Searsboro due to flooding.
Flood, Jasper
- When
- October 9, 5:00 PM CST to October 10, 12:45 AM CST
- Where
- Jasper County, 7.85 mi WNW of Searsboro to 7.8 mi WNW of Searsboro
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.607, -92.847
Emergency manager reported a couple of roads with water over then near Sully.
Flood, Marion
- When
- October 9, 5:00 PM CST to October 10, 12:45 AM CST
- Where
- Marion County, 5.44 mi NNE of Pella to 4.15 mi ESE of Attica
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.497, -92.907
Emergency manager reported multiple gravel roads remain closed due to water over them or washed out throughout the county.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, October 8 to 9, 20184 deaths · 3 injured · $9.0 million · 9 events
- Damaging Wind in Florida, October 8, 20181 death · 1 injured · 1 event
- Flash Flood and Flood in Kansas, October 8 to 10, 20181 death · 56 kt wind · 3 events
- Tornado and Flooding in Texas, October 8, 2018$200,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, October 8 to 9, 2018$59,000 · EF0 · 11 events
- Flooding in Wisconsin, October 8 to 21, 2018$42,000 · 4 events
- Flooding in Kansas, October 8, 2018$8,000 · 23 events
- Dense Fog in Virginia, October 8, 201821 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 8 to 9, 201818 events
- Dense Fog in Maryland, October 8, 201812 events
- Coastal Flood in Texas, October 8 to 13, 201810 events
- Dense Fog in West Virginia, October 8, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787233, 787234, 787232, 787235, 787236, 787237, 787238, 787239, 787240, 787241, 787230, 784987, 787231, 784991, 789916, 789912, 787242, 787243, 789935, 789937, 789940.